Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2004, 7:51 PM MDT for Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 7:51 PM MDT (01:51 UTC)
- Expired
- Jul 21, 2004, 8:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 3183 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 220151 SVRBOU COC121-220230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 751 PM MDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 830 PM MDT * AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF WOODLIN SCHOOL...OR ABOUT 32 MILES SOUTHWEST OF AKRON...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON... LINDON AND WOODLIN SCHOOL. HAIL UP TO ONE INCH IN DIMATER CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3990 10351 3975 10364 3959 10329 3976 10315 $$ ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM MDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT WED JUL 21 2004 .SHORT TERM DISCUSSION...SCATTERED CONVECTION OVER MOUNTAINS AND FOOTHILLS BEGINNING TO PUSH ONTO PLAINS. ONE BAND OF SHOWERS AND THUNDERSTORMS ALONG NORTHERN WELD COUNTY HANGING TOGETHER AS IT MOVES INTO LOGAN COUNTY. STEERING WINDS HAVE INCREASED THIS MORNING...SO STORMS ARE MOVING NICELY. PRECIPITABLE WATER VALUES ARE AVERAGE AROUND EIGHT TENTHS OF AN INCH...MUCH LESS THAN PREVIOUS DAYS. SO NOT TOO CONCERNED ABOUT FLOODING PROBLEMS TODAY. SOUNDINGS SHOW SOME SLIGHT COOLING AS WELL AS A BIT BETTER SHEAR PROFILE. CAPES FROM LAPS SHOWING VALUES REACHING 3000 J/KG ACROSS SOUTHERN LOGAN AND PHILLIPS COUNTIES. A FEW STORMS COULD PRODUCE SOME MARGINAL SEVERE HAIL IN THIS AREA. WOULD EXPECT MOST OF THE ACTIVITY TO DIMINISH BY MIDNIGHT AS FORECAST SOUNDINGS SHOW MINIMAL INSTABILITY. STILL...DIV-Q PROGS SHOW SOME WEAK LIFT OVERNIGHT WHICH MAY BE ENOUGH TO KEEP A FEW SHOWERS PERSISTING INTO THE MORNING HOURS. FOR TOMORROW...CHANGES IN STORE BY AFTERNOON. UPPER HIGH SLIDES TO THE SOUTHWEST AS VIGOROUS UPPER TROUGH MOVES ACROSS THE UPPER MIDWEST. THIS WILL ALLOW FOR A SIGNIFICANT COLD FRONT TO MOVE INTO THE EASTERN PLAINS. LATEST ETA12 SUGGESTS FROPA AROUND 18Z...A BIT SLOWER THAN PREVIOUS MODEL RUNS. FROPA COULD VERY WELL BE EARLIER IF MORNING CONVECTION IS IN VICINITY. WITH LACK OF ANY UPPER SUPPORT...WILL LEAN TOWARD THE SLOWER MOVEMENT. AT ANY RATE... FAIRLY DEEP UPSLOPE DEVELOPS BEHIND FRONT...REACHING 700 MB BY LATE AFTERNOON. AIRMASS BECOMES SATURATED WITH PRECIPITABLE WATER VALUES JUMP TO 1.25 INCHES. FORECAST SOUNDINGS FROM 18Z ETA40 SHOWING CAPES REACHING 2200 J/KG. LIKELY POPS LOOK GOOD FOR FOOTHILLS AND ADJACENT PLAINS DURING AFTERNOON AS UPSLOPE DEEPENS. 700 MB TEMPS COOL ABOUT 6 DEGREES CELSIUS...SO THERE MAY BE SOME SMALL HAIL WITH THE STORMS. HOWEVER...AS NOTED BY THE MIDSHIFT FORECASTER...BIGGEST CONCERN WILL BE HYDRO. LATEST SOUNDINGS NOW SHOW STEERING WINDS COULD BE A PROBLEM...SHOWING AN EASTERLY MOVEMENT. IF MODELS ARE CORRECT...THIS POSES A BIG CONCERN FOR FOOTHILLS AND ADJACENT PLAINS. NOT ENOUGH CONFIDENCE AT THIS TIME TO HOIST A HILIGHT...BUT BEARS WATCHING. ELSEWHERE...UPSLOPE LESS OF A FACTOR SO POPS WONT BE AS HIGH. HIGHS THURSDAY WILL DEFINITELY BE COOLER...PERHAPS 10 TO 15 DEGREES FROM TODAYS READINGS. IF FROPA IS FASTER THAN EXPECTED...HIGHS ACROSS PLAINS MAY STUGGLE TO REACH MID 70S. WILL TWEAK TEMPERATURE GRIDS DOWNWARD A FEW DEGREES FOR NOW. LONG TERM DISCUSSION...UNSEASONABLY COOL AND MOIST ANTICYCLONIC UPSLOPE FLOW WILL REMAIN IN PLACE ACCORDING TO BOTH ETA AND GFS RIGHT THROUGH SATURDAY AND POSSIBLY INTO SUNDAY...ALTHOUGH BOUNDARY LAYER WINDS ON THE PLAINS TAKE ON A MORE SOUTHERLY COMPONENT SUNDAY WITH THE 1024 MB SFC HIGH SLIDING SEWRD ACRS KANSAS DURING THE DAY. MODELS ARE STILL CRANKING OUT A RESPECTABLE AMOUNT OF PRECIPITATION BOTH THURSDAY EVENING AND LATE FRIDAY. INITIALLY THE FRONT RANGE AND ADJACENT PLAINS WILL BE UNDER THE GUN WHERE 6 HOURLY PRECIP AMOUNTS FORECAST TO BE AROUND 0.50-0.75 INCH WITH DEEP 15-25 KTS OF EASTERLY/UPSLOPE FLOW WITH FLOW ALOFT TRANSITIONS TO A NWLY COMPONENT DURING THE PERIOD. COMBINATION OF COOLING ALOFT...MODEST MID-LEVEL QUASI-GEOSTROPHIC DIVERGENCE AND SFC-500 MB UPSLOPE FLOW ENOUGH TO GENERATE LOCALLY HEAVY RAINFALL UP AGAINST THE FOOTHILLS EVEN WITH 15-25KT W/NWLY TRANSPORT WINDS. TEMPERATURES SFC AND ALOFT SHOULD CONTINUE TO SLIDE DOWNWARD OVERNIGHT AND TO A LESSER DEGREE DURING THE DAY FRIDAY. MOS TEMP GUIDANCE INDICATING MAX TEMPS FRIDAY ONLY IN THE MID/UPPER 60S ON THE PLAINS AS A RULE. REALLY CAN/T ARGUE WITH THIS...ESPLY WITH ALL THE CLOUD COVER ANTICIPATED. WILL REMOVE MENTION OF HEAVY RAIN FRIDAY BUT WILL KEEP HIGH SCATTERED POPS ON THE PLAINS. ETA AND GFS STILL INDICATING UPWARDS OF AN INCH OR SO OF PRECIPITATION FARTHER OUT ACROSS THE NERN PLAINS FRIDAY AFTERNOON AND EVENING. SMALL DEWPOINT SPREADS ON THE PLAINS WILL ALSO WARRANT MENTIONING AREAS OF FOG OVERNIGHT. SATURDAY AND SUNDAY...MODELS STILL KEEPING AIRMASS EAST OF THE MTNS UNSEASONABLY COOL AND MOIST...SO WILL BE SLOW TO WARM THINGS AND WILL KEEP SCATTERED PRECIP CHANCES THROUGH THE WEEKEND. MONDAY AND BEYOND...SOME QUESTION AS TO HOW MUCH WARMING AND DRYING WE/LL SEE. MOS GUIDANCE INDICATING A SLOW WARMUP WITH POPS FLUCTUATING FROM DAY TO DAY. WILL MAKE ONLY MINOR ADJUSTMENTS TO THE ZONES OUT BEYOND SUNDAY AT THIS TIME. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && DL/MRB
Hazardous weather outlook, Jul 21, 10:54 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT WED JUL 21 2004 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON...THEN OVER THE PLAINS OF NORTHEAST COLORADO LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN IN A FEW LOCATIONS. WITH WEAK WINDS ALOFT AND RATHER WARM MID LEVEL TEMPERATURES THE THREAT OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSEASONABLY COOL AND MOIST UPSLOPE CONDITIONS WILL DEVELOP EAST OF THE MOUNTAINS ON THURSDAY FOLLOWING PASSAGE OF A STRONG CANADIAN COLD FRONT IN THE AFTERNOON. THIS DEEP LAYER OF MOISTURE AND THE LIFT PROVIDED BY THE COLD FRONT AND UPSLOPE FLOW SHOULD HELP SPAWN SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND HAIL...ESPECIALLY IN AND CLOSE TO THE FRONT RANGE. ON FRIDAY A CONTINUATION OF MOIST UPSLOPE FLOW SHOULD KEEP DAYTIME TEMPERATURES WELL BELOW NORMAL...NOTABLY IN AREAS EAST OF THE CONTINENTAL DIVIDE. BECAUSE OF THE UNSEASONABLY COOL AIR AND HEAVY CLOUD COVER EXPECTED ON FRIDAY...THUNDERSTORM ACTIVITY SHOULD BE KEPT TO A MINIMUM. SATURDAY THROUGH TUESDAY...THE NORMAL ROUND OF AFTERNOON AND EVENING THUNDERSTORMS SHOULD RETURN AS TEMPERATURES RETURN TO NEAR NORMAL BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DL/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:54 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 51 min |
| Jul 22, 1:22 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver | 38 min |
| Jul 22, 1:50 PM MDT | Tornado Warning | BOU | Elbert | 40 min |
| Jul 22, 3:32 PM MDT | Tornado Warning | BOU | Lincoln | 43 min |
| Jul 22, 4:05 PM MDT | Flash Flood Warning | BOU | Lincoln | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.